Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 122, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 3:57 PM MDT for Pueblo County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1998, 3:57 PM MDT (21:57 UTC)
- Expired
- Aug 9, 1998, 5:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:00 PM MDT | Hail 1 | Rye, CO | |
| Aug 9, 4:05 PM MDT | Hail 0.75 | Beulah, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
063 WUUS1 KPUB 092158 RRA SVRPUB COC101-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 357 PM MDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 500 PM MDT * AT 355 PM MDT...RADAR SHOWED A SEVERE STORM NEAR RYE OR 27 MILES SOUTH SOUTHWEST OF PUEBLO MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE RYE AND HIGHWAY 165 THROUGH 455 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 1 hour 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT SUN AUG 9 1998 NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND NEED FOR MONITORING ON WSR-88D. WILL LIKELY FORECAST SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT. WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON ES AS STEERING WINDS WILL BE LIGHT. SR
In the hours before
Special weather statement, Aug 9, 10:40 AM MDT, 5 hours 17 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1040 AM MDT SUN AUG 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST. THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO LATE TODAY AND TONIGHT. AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN SPREAD OR DEVELOP TO THE SOUTH AND EAST. THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG... HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT. THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION. ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
Special weather statement, Aug 9, 10:40 AM MDT, 5 hours 17 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1040 AM MDT SUN AUG 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST. THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO LATE TODAY AND TONIGHT. AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN SPREAD OR DEVELOP TO THE SOUTH AND EAST. THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG... HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT. THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION. ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:21 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 64 min |
| Aug 9, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Aug 9, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| Aug 9, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Aug 9, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.